What are the side effects of Zolpidem?
I was taking around "300mg" of zolpidem daily for my sleep. I started this practice from the day my elder brother left us from this world (He passed away by commiting Suicide). Now a week back i consulted a Psychiatrist near my home for help, he prescribed "Calmpose" and "Prodep". But still i was not able to sleep. So i started taking zolpidem as i was taking before. Currently i need to stop all these medicines after sometime and need to have a normal sleep as others use to have.
Could you please help me in this regard?
Gradual reduction of doses would help to stop the use of drug.
Hello thanks for asking from HCM for your health related queries
I can understand your concern. The 300 mg dose of Zolpidem is really very high and to stop using that drug you have to keep a lot of patience and motivation. Zolpidem is a Z-drug and the drug is used in sleeping disorders. The drug when used for prolonged time result in dependence and abrupt stoppage may result in seizures, insomnia, restlessness etc side effects. So the doses of the drug should be reduced gradually over 6-12 weeks to prevent withdrawal and to maintain motivation. As you are taking very high doses of Zolpidem so you would take more time than usual for proper tapering. Following should be done-
- First of all try to maintain your motivation of quitting the drug. Talk to your family members and try to avoid remaining alone. Your loss was big but you have to forget that bad phase of life. Spend your time in exercise and in doing constructive work. Don't ever blame yourself for anything.
- Discuss a psychiatrist and take proper advise of proper tapering. Though literature mention that most of individual can taper the doses easily in about 4 weeks but as per my opinion and experience the tapering should be done in about 12 weeks. Try to reduce the doses by about 20% over every two weeks. This will not result in significant withdrawal. If you suffer some symptoms on dose reduction then try to stabilise yourself on reduced doses for about 1-2 weeks and then again reduce the doses. Some times drugs like Diazepam (Calmpose) can be used to prevent withdrawal. You have been advised Calmpose already but most likely the reason of poor response was improper doses. In general 20 mg of Zolpidem is equivalent to 10 mg of Diazepam. So in such case first of all you have to shift to Diazepam from Benzodiazepine in about 4-6 weeks (300 of Zolpidem equal to 150 of Diazepam) . Then tapering from Diazepam is relatively easy. Consult your attending doctor for details.
- Apart from this drugs like Pregabalin can help to reduce the anxiety due to reduction of doses and would help in sleep and relaxation. The drug can help in easy tapering of doses. For severe insomnia antipsychotics especially Quetiapine can be used. The drug in low dose can help to resolve problem of sleep.
Thanks, I hope this helps you. Please ask again if you want to clarify something in follow up question. Please keep your motivation alive and you will come out of that addiction.
Today i visited a doctor for this problem. He prescribed me the following tablets. But i'm not sure if this will work or not. Please provide your views.
3. lorazepam 0.5mg
As per my opinion these doses are not sufficient.
Hello again and thanks for asking a follow up
The doses of Frisium 10 mg and Lorazepam 0.5 mg are very low considering the doses you were taking of Zolpidem. As per my opinion these doses would not do good in tapering the drug. Please consult your doctor again and tell him about the dose you were taking and ask for proper tapering in right doses. Frisium is Clobazam, doses of 10 mg of it with Lorazepam cant replace the 300 mg doses of Zolpidem.
Thanks, Still have more doubts please ask again.
But my doctor is not advicing to take more sedatives and have also prescribed some other medicine to avoid seizures.
Please let me know what can i do now.
Can you name some medicine names so that i can add it with it.
Diazepam can replace deficient doses of the drug.
Hello thanks for writing again
As per my opinion you don't need to take conventional anti-seizure drugs. Substituting the deficient zolpidem (which is a brain depressant) doses with drugs like Diazepam (calmpose) can help you in coming out of this addiction. If proper dose substitution is done then you can easily come out. If your present doctor is not writing the prescription visit one other psychiatrist and ask about gradual tapering of doses.
These medicines fall under controlled substances and need proper prescription.
Doses should be reduced gradually by progressive tapering
If we see dose equivalence then 20 mg of doses of Zolpidem are equal to 10 mg of Diazepam. As you were on high dose of Zolpidem, as I have mentioned earlier also that you would need to shift from Zolpidem to Diazepam slowly and then to taper the doses gradually. 100 mg of Zolpidem would need at least 50 mg of diazepam. But that substitution and tapering should be done under proper supervision of a psychiatrist only and with proper prescription.
Thanks, I hope this helps you.
I will first try the medication given by that doctor.
Even if that not works shall i try for valerian roots?
Valerian root can help in mild restlessness but it cant substitute for drug
Valerian roots are also found to act on GABA receptors on which Benzodiazepines like diazepam, lorazepam etc acts, so it can help to curb restlessness and anxiety due to withdrawal of Zolfresh. But as its dose cant be quantified so in severe withdrawal it is not of much use. But use with your medicines in states of restlessness it can help.
Try to take your drugs as per prescription and if symptoms don't remit then visit your doctor for reevaluation and proper doses. You can try Valerian roots, there is no significant contraindication.
Thanks, I hope this helps you. Stop taking Zolfresh and take your medicines. Try to remain calm and avoid tea, coffee or alcohol form some time. Relaxation exercises will also help you in coming out of that addiction. Avoid remaining along during anxiety and restlessness.
It is safe to take but under proper guidance
Hello again and thanks for asking a follow up
Valerian roots herb are sold at supermarkets or big medicine shops. They are available in tablet form in shopping sites like XXXXXXX Himalaya drugs tablets in name of Tagara also consists of valerian root extracts. The cost of these herbal tablets are high but I am really not sure about the cost.
Taking the drugs with Valerian root might result in increased sedation and this may cause dizziness. But since you were taking high doses of Zolpidem so as per my opinion there should not be any serious sedation.
This was seriously helpful!!!!
I will let you know my progress in a couple of days :-)
Thanks for your appreciation
Thanks and try to quit use of Zolpidem
Take care, Wish you a good health.
Contact again if you have more problems or to update the progression.
The User accepted the expert's answer
Get personalised answers from verified doctor in minutes across 80+ specialties
- Is hives a side effect of zolpidem?
- Common side effects of zolpidem
- Is dementia a side effect of zolpidem?
- Zolpidem withdrawal side effects
- Is difficulty swallowing a side effect of zolpidem?
- Side effects of zolpidem
- Is itching a side effect of zolpidem?
- Zolpidem tartrate side effects
- Is lightheadedness a side effect of zolpidem?
- Is irritability a side effect of zolpidem?